Nebraska, 2007

Hail and Damaging Wind in Nebraska, August 10, 2007

August 10, 2007 · NWS OAX · 7 events in 4 counties and zones

A thunderstorm that tracked along the Nebraska and South Dakota border west of the region earlier that morning, turned southeast and became severe as it encountered higher instability. The thunderstorm turned into a super-cell thunderstorm with occasional multi-cellular characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm that tracked along the Nebraska and South Dakota border west of the region earlier that morning, turned southeast and became severe as it encountered higher instability. The thunderstorm turned into a super-cell thunderstorm with occasional multi-cellular characteristics. The storm weakened considerably as it eventually crossed the Missouri River southeast of Sioux City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 3:39 AM CST, 8 hours 1 minute earlier.

Area forecast discussion, Aug 10, 3:39 AM CST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
439 AM CDT FRI AUG 10 2007

.DISCUSSION...
EARLY MORNING CONVECTION HAS CONTINUED...ALBEIT IT HAS WEAKENED
CONSIDERABLY IN THE LAST HOUR AND WILL LIKELY BE GONE ALTOGETHER
BY 12Z EXCEPT NEAR THE SOUTH DAKOTA BORDER. WILL LIKELY SEE A DRY
REMAINDER OF THE DAY...ALTHOUGH SOME SPOTTY CONVECTION COULD GET
GOING AGAIN THIS AFTERNOON IN NORTHEAST NEBRASKA AND ANOTHER WEAK
IMPULSE APPEARS TO MOVING OUT OF THE CENTRAL ROCKIES. THE JET
DYNAMICS WONT BE AS FAVORABLE FOR THIS...THUS DOUBT ANY STORMS
WOULD BE BE ABLE TO MOVE VERY FAR SOUTHEAST AS THEY DID THIS
MORNING. THERE IS A FRONTAL BOUNDARY THAT IS PROGGED TO MOVE INTO
THE AREA ON SATURDAY. AM THINKING THE CAP WILL HOLD STRONG AND
KEEP ANY CONVECTION AT BAY...HOWEVER THE FRONT WILL STALL NEAR THE
KANSAS AND NEBRASKA BORDER...AND WILL PROVIDE THE NECESSARY
OVERRUNNING SUPPORT FOR SOME POSSIBLE CONVECTION SUNDAY AFTERNOON
AND NIGHT ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA AS THE
NEXT UPPER IMPULSE EJECTS FROM THE ROCKIES. THIS APPEARS TO HAVE
THE POTENTIAL TO DEVELOP JUST LIKE THE THUNDERSTORMS DID EARLY
THIS MORNING WITH UPPER LEVEL JET STREAK PLACING AREAS NORTH OF
THE FRONT IN THE RIGHT ENTRANCE REGION. JUST MENTIONED SLIGHT
CHANCE FOR NOW GIVEN RECENT MODEL TRENDS TO NOT DO SO WELL OVERALL
WITH CONVECTIVE TRENDS.

REGARDING THE HEAT...WE HAVE DECIDED TO ISSUE A HEAT ADVISORY FOR
OUR SOUTHERN CWFA THROUGH SUNDAY...BUT CONFINED THE AREAL PLACEMENT
TO THOSE AREAS THAT WONT COOL DOWN BELOW 75 AT NIGHTTIME. THIS
CRITERIA TRIPS THE HEAT ADVISORY SCHEME FOR AREAS SOUTH OF A LINE
FROM DAVID CITY TO COUNCIL BLUFFS EACH AFTERNOON THROUGH SUNDAY.
WHILE HEAT INDICES NORTH OF THIS AREA WILL LIKELY MEET THE DAYTIME
CRITERIA...THEY WILL NOT MEET THE NIGHTTIME CRITERIA...THUS WILL
CONTINUE TO HIT THOSE AREAS IN THE HWO.

FOR THE EXTENDED FORECAST...DID NOT HAVE A CHANCE TO LOOK AT MANY
MODEL DETAILS NOR MAKE ANY FORECAST CHANGES. FIRST GLANCE THOUGH
INDICATES ONE FRONT COMING THROUGH MONDAY NIGHT AND ANOTHER REINFORCING
SHOT WEDNESDAY THROUGH WEDNESDAY NIGHT. EITHER ONE OF THESE IN THEORY
COULD PRODUCE SOME CONVECTION...THUS WILL HAVE THE DAY SHIFT TAKE
A CLOSER LOOK. THERE ALSO APPEAR TO BE SOME DISCREPANCY ON WHETHER
THE HEAT WILL BREAK WITH LATEST GFS INDICATING SOME RELIEF IN
SIGHT WHILE THE ECMWF NOT SO MUCH AND HOLDS THE RIDGE STRONG.

&&

.AVIATION...

AS SCT TSTM THREAT CONTINUES TO DIMINISH THRU MORNING HOURS...EXPECTING
CIGS TO SCATTER OUT. WL LIKELY HAVE A SCT 3-5K FT DECK AS WE REACH
CONVECTIVE TEMPS THIS AFTERNOON. MAY BE SOME BRIEF PERIODS OF MVFR
VISIBILITIES THIS MORNING IF CLOUDS SCATTER OUT BEFORE SUNRISE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT SUNDAY FOR
     NEZ050>053-065>068-078-088>093.

IA...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT SUNDAY FOR
     IAZ069-079-080-090-091.

&&

DEWALD/GRIFFIS
Hazardous weather outlook, Aug 10, 10:47 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 AM CDT FRI AUG 10 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1147 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL PUSH ACROSS PORTIONS OF NORTHEAST NEBRASKA THIS
AFTERNOON. THE ACTIVITY SHOULD GENERALLY BE NORTH OF A LINE FROM
ABOUT NELIGH TO WAYNE. SOME STORMS MAY BECOME SEVERE AND BE
ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUST.

HOT AND HUMID WEATHER WILL CONTINUE TODAY WITH HIGH TEMPERATURES
REACHING THE MID TO UPPER 90S AND HEAT INDEX VALUES RANGING FROM 100
TO 108 THIS AFTERNOON. THUS...A HEAT ADVISORY WILL BE IN EFFECT
THROUGH SUNDAY FOR AREAS ALONG AND SOUTH OF A LINE FROM DAVID CITY
NEBRASKA TO OAKLAND IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA THROUGH EARLY NEXT
WEEK. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105 ON
SEVERAL DAYS.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE...SUNDAY AFTERNOON AND NIGHT ACROSS PORTIONS OF NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

DEE

In the hours before

Local storm report, Aug 10, 7:45 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
845 AM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             NELIGH                  42.13N 98.03W
08/10/2007  E0.75 INCH       ANTELOPE           NE   CO-OP OBSERVER

            SOME SMALL BRANCHES DOWN AS WELL.

&&

CHERMOK

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
August 10, 11:40 AM CST
Where
Knox County, 8.32 mi S of Verdel
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.700, -98.200

Hail, Knox

When
August 10, 12:19 PM CST
Where
Knox County, 5 mi SSE of Verdel
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
42.753, -98.162

Hail, Knox

When
August 10, 12:19 PM CST
Where
Knox County, 5 mi SSE of Verdel
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
42.753, -98.162

Thunderstorm Wind, Knox

When
August 10, 12:32 PM CST
Where
Knox County, 4.3 mi WNW of Verdigre
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
42.624, -98.108

Thunderstorm wind gusts knocked down a 1 foot in diameter tree.

Hail, Pierce

When
August 10, 1:10 PM CST
Where
Pierce County, 5 mi S of Mc Lean
Measured
2.75 in hail
Reported by
Other Federal Agency
Coordinates
42.298, -97.480

Hail, Wayne

When
August 10, 1:30 PM CST
Where
Wayne County, Carroll
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.280, -97.180

Hail, Thurston

When
August 10, 2:15 PM CST
Where
Thurston County, 3.59 mi W of Walthill
Measured
0.88 in hail
Reported by
Public
Coordinates
42.150, -96.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40015, 40017, 40018, 40022, 40019, 40020, 40021.